Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 366, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2008, 6:44 AM CDT for Black Hawk County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 6:44 AM CDT (11:44 UTC)
- Expired
- Jul 2, 2008, 7:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 021144
SVRDMX
IAC013-021215-
/O.NEW.KDMX.SV.W.0366.080702T1144Z-080702T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
644 AM CDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF WATERLOO...
* UNTIL 715 AM CDT.
* AT 639 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED NEAR WATERLOO AIRPORT...OR NEAR WATERLOO...AND MOVING EAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WATERLOO BY 650 AM CDT...
RAYMOND AND ELK RUN HEIGHTS BY 705 AM CDT...
RAYMOND BY 710 AM CDT...
DUNKERTON BY 715 AM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4248 9249 4258 9249 4263 9208 4248 9208
4247 9206 4245 9206
TIME...MOT...LOC 1144Z 274DEG 17KT 4253 9238
$$
LEE1 follow-up statement
000
WWUS53 KDMX 021201
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
702 AM CDT WED JUL 2 2008
IAC013-021215-
/O.CON.KDMX.SV.W.0366.000000T0000Z-080702T1215Z/
BLACK HAWK IA-
702 AM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN BLACK HAWK COUNTY...
AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR WATERLOO...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RAYMOND BY 710 AM CDT...
DUNKERTON BY 715 AM CDT...
LAT...LON 4248 9249 4258 9249 4263 9208 4248 9208
4247 9206 4245 9206
TIME...MOT...LOC 1202Z 274DEG 17KT 4252 9227
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:15 AM CDT, 29 minutes earlier.
Area forecast discussion, Jul 2, 6:15 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 615 AM CDT WED JUL 02 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... AREA OF SCT SHRA AND WDLY SCT/ISOLD TSRA HAS DVLPD OVER NW IA EARLY THIS MORNING...AND IS ADVECTING INTO N CTRL IA ATTM. MEANWHILE SFC COLD FRONT STRETCHES FROM NEAR KDLH ACROSS CTRL/SW MN AND SD. GENERAL IDEA IS THAT DESTABILIZATION WILL COMMENCE W/DAYTIME HEATING AS WARMER AND MORE MOIST AIR IS BEING BROUGHT UP IN S/SWERLY LOW-LEVEL FLOW. THIS INSTABILITY WILL THEN BE TAPPED BY THE FRONT COMING THROUGH DURING AFTN. WHILE BEST DYNAMICS ARE WELL NE OVER WI/MN...MODEST SHEAR AND BROAD ASCENT IN THE FRONTAL ZONE COMBINED WITH AFOREMENTIONED INSTABILITY WILL PROMOTE CHANCE OF SEVERE STORMS...MAINLY CENTRAL AND SOUTH. MAINTAINED THIS WORDING IN FCST FOR THIS AFTN. ONGOING MORNING CONVECTION ACROSS THE NORTH...COMBINED WITH THE FACT THAT THE FRONT WILL BE THROUGH THAT AREA BEFORE MAX DAYTIME HEATING/DESTABILIZATION...RESULTS IN MINIMAL SEVERE THREAT IN THE NORTH. STILL SOME DISAGREEMENT AMONG FORECAST MODELS AS TO EXACT TIMING OF FROPA ACROSS CENTRAL/SOUTH THIS AFTN...WHICH WILL HAVE IMPLICATIONS FOR POPS AND SVR WX CHANCES IN THAT AREA. IN ANY EVENT...APPEARS THAT THE FRONT WILL BE NEAR OR JUST SOUTH OF IA/MO BORDER BY END OF TODAY PERIOD. .LONG TERM /TONIGHT THROUGH SUNDAY/... THERE IS STRONG CAA BEHIND THE FRONT AND THE MODELS HAVE BEEN PICKING UP ON THIS VIA A STRONGER PUSH TO THE FRONT AND A QUICKER FROPA. THE FRONT IS FORECAST TO BE ALONG THE SOUTHERN BORDER OF IOWA OR IN MISSOURI BY 00Z. SOME POST FRONTAL CONVECTION IS EXPECTED AS BETTER SHEAR EXISTS BEHIND THE FRONT...ALBEIT STILL QUITE WEAK FOR THIS STRONG A COLD FRONT. THERE IS STILL SOME CONCERN THAT THE FRONT WILL STALL NEAR SOUTHERN IOWA WITH LINGERING STORMS IN TO EARLY THURSDAY BUT THIS ONLY WARRANTS SLIGHT CHANCES. AS FOR THURSDAY...THE GFS DEVELOPS THIS BULLSEYE OF 1.5 INCHES OF QPF TRUCKING ACROSS SOUTHERN IOWA. THIS IS THE ONLY MODEL THAT DOES THIS AND BEING THE OUTLIER I MADE NO LARGE SCALE CHANGES TO THURSDAY. THE NAM WAS PREFERRED TODAY AT LEAST THROUGH 48 HOURS. THE NAM DID PICK UP ON THE CONVECTION OVER NEBRASKA EARLIER THIS EVENING AND DIMINISHED IT AS IT NEARED IOWA. THIS DID HAPPEN. THE NAM ALSO PICKED UP ON CONVECTION FIRING IN NW IA. THE NAM DEPICTED THIS WITH LIGHT QPF OVER NCEN IA BY 12Z. THIS TOO IS HAPPENING. AS A RESULT I FOLLOWED THE QPF TRENDS OF THE NAM OVER THE GFS. BEYOND DAY 2...THE FORECAST IS DRY AND WARM THROUGH DAY 5. LATE ON SUNDAY THE GFS FLATTENS THE RIDGE OVER THE WEST ALLOWING FOR A MORE ZONAL FLOW AND SEVERAL NORTHERN STREAM SHORTWAVES TO MOVE OVER THE AREA. MOST OF THE ENERGY WITH THESE STAYS IN THE NORTHERN HIGH PLAINS BUT THE GFS SUGGESTS A LITTLE STRONGER WAVE DIGS INTO IA LATE SUNDAY/EARLY MONDAY TIME FRAME. THIS IS BEYOND THE DAY 5 PERIOD AND THE CURRENT GRIDS HAVE POPS IN ALREADY SO NO CHANGES WERE MADE BEYOND DAY 5. AS FOR TEMPS...THE UNSEASONABLY STRONG COLD FRONT WILL USHER IN TEMPS IN THE 70S AND 80S FOR THURSDAY AND FRIDAY BEFORE REBOUNDING BACK INTO THE 80S AND 90S FOR THE WEEKEND. && .AVIATION...02/12Z APPROACHING COLD FRONT WILL BE MAJOR WEATHER IMPACT TODAY. ESTIMATED FROPA TIMES FOR THE TERMINALS ARE AS FOLLOWS...KMCW AND KFOD 14-15Z...KALO 16-17Z...KDSM 18-19Z...KOTM 20-21Z. AHEAD OF THE FRONT THIS MORNING WINDS WILL BE SSW TURNING TO W AND CIGS WILL BE VFR. AS THE FRONT REACHES CENTRAL IOWA EARLY THIS AFTERNOON THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE BOUNDARY...BRINGING MVFR OR LOWER CONDITIONS. HOWEVER...UNCERTAINTIES IN TIMING AND LOCATION OF THIS CONVECTION DICTATE VCTS AND ONLY MINIMAL MVFR CONDITIONS ADVERTISED IN THE KDSM AND KOTM TAFS ATTM. IF THE STORMS IMPACT EITHER TERMINAL CONDITIONS WILL LIKELY BE LOWER THAN THIS. BEHIND THE FRONT WINDS WILL COME AROUND TO NNW...THEN NNE WITH CLEARING SKIES LATER TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...LEE LONG TERM...FAB
Hazardous weather outlook, Jul 2, 4:56 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 456 AM CDT WED JUL 2 2008 IAZ004>007-015>017-023>026-033>036-044>046-057-031000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-AUDUBON- 456 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST HALF OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA BY THIS AFTERNOON. THE STORMS WILL PERSIST THROUGH EARLY TO MID EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREATS. HEAVY RAIN IS LIKELY WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER ACROSS FAR SOUTHERN IOWA...SOUTH OF HIGHWAY 34...EARLY ON THURSDAY. THESE ARE NOT EXPECTED TO BE SEVERE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IAZ027-028-037>039-047>050-058>062-070>075-081>086-092>097-031000- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 456 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST HALF OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA EARLY THIS MORNING. AN ISOLATED STORM MAY PRODUCE PENNY SIZED HAIL AND STRONG WIND GUSTS. LATER THIS MORNING AND AFTERNOON...THUNDERSTORMS WILL BECOME MORE WIDESPREAD. HAIL AND STRONG WIND ARE LIKELY WITH THESE STORMS AS WELL AND ISOLATED STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. HEAVY RAIN IS LIKELY WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER CHANCE OF THUNDERSTORMS EXISTS FOR MONDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 16 min |
| Jul 2, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 35 min |
| Jul 2, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 39 min |
| Jul 2, 5:56 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 49 min |
| Jul 2, 6:41 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Ringgold, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.